Article Text

This article has a correction. Please see:

PDF
Fatal aseptic meningoencephalitis following infliximab treatment for inflammatory bowel disease
  1. R Quispel1,
  2. H B van der Worp2,
  3. M Pruissen2,
  4. M E Schipper3,
  5. B Oldenburg4
  1. 1Department of Gastroenterology, University Medical Centre, Utrecht, the Netherlands
  2. 2Department of Neurology, University Medical Centre, Utrecht, the Netherlands
  3. 3Department of Pathology, University Medical Centre, Utrecht, the Netherlands
  4. 4Department of Gastroenterology, University Medical Centre Utrecht, the Netherlands
  1. Correspondence to:
    Dr R Quispel
    Department of Gastroenterology, Huispostnr F.02.618, University Medical Centre, PO Box 85500, 3508 GA Utrecht, the Netherlands; R.Quispel{at}digd.azu.nl

Statistics from Altmetric.com

Tumour necrosis factor α (TNF-α) plays a pivotal role in the pathogenesis of Crohn’s disease. Infliximab, a chimeric monoclonal antibody against TNF-α, has been shown to be highly effective in the treatment of Crohn’s disease.1 However, treatment with infliximab may give rise to serious adverse events, including autoimmune disorders.2 We report a case of fatal aseptic meningitis associated with infliximab therapy.

A 53 year old Caucasian man was admitted to a regional hospital with progressive bloody diarrhoea. His medical history revealed a myocardial infarction in 1993. Endoscopy and histology established a diagnosis inflammatory bowel disease (IBD) but could not distinguish between ulcerative colitis and Crohn’s disease. Because his symptoms did not improve following steroid and azathioprine treatment, infliximab therapy was initiated. Six days after the initial infliximab infusion, temporary numbness of …

View Full Text

Request permissions

If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.

Linked Articles

  • PostScript
    BMJ Publishing Group Ltd and British Society of Gastroenterology